To the Editor. —
Various rheumatologic manifestations have been reported in association with human immunodeficiency virus (HIV) infection.1,2 Recently, Berman et al1 described a new articular syndrome in human immunodeficiency virus (HIV)-infected patients, characterized by unusually sharp and severe arthralgias of short duration involving a few joints without evidence of synovitis. Herein, we report on two additional such cases occurring in patients with acquired immunodeficiency syndrome receiving corticosteroids.
Report of Cases.—Case 1.—
A 27-year-old man, who was a former intravenous drug user, presented with fever and dyspnea on exertion. He was known to be seropositive for HIV type 1 and his last CD4 count was 140/mm3. The chest roentgenogram on admission showed a bilateral interstitial pneumonitis, and the partial pressure of arterial oxygen was 53 mm Hg. Bronchoalveolar lavage disclosed evidence of Pneumocystis carinii cysts, and a regimen of cotrimoxazole and methylprednisolone (80 mg/d) was
Pouchot J, Simonpoli A, Bortolotti V, et al. Painful Articular Syndrome and Human Immunodeficiency Virus Infection. Arch Intern Med. 1992;152(3):646–649. doi:10.1001/archinte.1992.00400150146029
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: